MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SPECIALTY TRIATHLON TS TRIAL CUTTING GUDE SIZE 6 RIGHT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH SPECIALTY TRIATHLON TS TRIAL CUTTING GUDE SIZE 6 RIGHT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number I-K3834CG6R
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.Not returned.
 
Event or Problem Description
It was reported that custom instruments were being used for the first time in a surgery for a revision of a failed total knee replacement for the right knee.It was reported that the trial was impacted using the femoral impactor with two light mallet blows and on the second impaction, the lateral posterior condyle of the trial implant fractured at the location of the augment cut slot.The damage to the trial was noticed immediately, and it was removed from the femoral canal, and femoral preparation was completed using the standard instrumentation.
 
Additional Manufacturer Narrative
Reported event an event regarding crack/fracture involving a triathlon trial was reported.The event was confirmed via product evaluation.Method & results -product evaluation and results: visual inspection: visual inspection of the returned device noted the following: device was returned in damaged condition.The condyle of the trial was broken off confirming the reported crack/fracture event.Dimensional inspection: the returned instrument was inspected by the mahwah metrology lab to measure the distance between cutting slots.Lab evaluation reported dimensions of the fractured instrument conformed to the print requirements.The evaluation results determined the manufacturing of the instrument was not a cause of the instrument failure.Material analysis: the trial was returned fractured at the condyle, the mixed mechanism fracture morphology was consistent with an overload fracture.Energy dispersive spectroscopy showed that the base material was consistent with a 17-4 stainless steel (fe-cr-ni-cu) alloy.The hardness was observed to be approximately 42 hrc, meeting the drawing requirement of 40 hrc minimum.Based on the given information no materials or manufacturing discrepancies were observed on the surfaces examined.-clinician review: no medical records were received for review with a clinical consultant.-product history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.¿ -complaint history review: there has been 1 other similar events for the lot referenced.Conclusions: device was returned in damaged condition.The condyle of the trial was broken off confirming the reported crack/fracture event.The returned instrument was inspected by the mahwah metrology lab to measure the distance between cutting slots.Lab evaluation reported dimensions of the fractured instrument conformed to the print requirements.The evaluation results determined the manufacturing of the instrument was not a cause of the instrument failure.The trial was returned fractured at the condyle, the mixed mechanism fracture morphology was consistent with an overload fracture.Energy dispersive spectroscopy showed that the base material was consistent with a 17-4 stainless steel (fe-cr-ni-cu) alloy.The hardness was observed to be approximately 42 hrc, meeting the drawing requirement of 40 hrc minimum.Based on the given information no materials or manufacturing discrepancies were observed on the surfaces examined.Nc was issued to evaluate the root cause of the event.The nc investigation determined that the distal augment cut slots, a custom feature of the specialty instrument compared to the standard product, was not appropriately evaluated through the specialty instrument design process.Specifically, the load carrying capacity design input/performance requirement was not defined during the development of the device.A product field action was issued to remove impacted product from the field.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
SPECIALTY TRIATHLON TS TRIAL CUTTING GUDE SIZE 6 RIGHT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10992516
Report Number0002249697-2020-02651
Device Sequence Number10920107
Product Code HRY
UDI-Device Identifier07613327328592
UDI-Public07613327328592
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K172326
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 06/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberI-K3834CG6R
Device Catalogue NumberI-K3834CG6R
Device Lot NumberAP15C09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2020
Initial Date Received by Manufacturer 11/20/2020
Supplement Date Received by Manufacturer05/20/2021
Initial Report FDA Received Date12/11/2020
Supplement Report FDA Received Date06/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1379-2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;